Analysis of dermatologic events in patients with cancer treated with lapatinib

ArticleinBreast Cancer Research and Treatment 114(3):485-93 · July 2008with10 Reads
Impact Factor: 3.94 · DOI: 10.1007/s10549-008-0020-7 · Source: PubMed

    Abstract

    Dermatologic events (DEs) in patients with cancer treated with lapatinib, a small-molecule dual tyrosine kinase inhibitor (TKI) of epidermal growth factor receptor (EGFR [ErbB1]) and HER2 (ErbB2), were characterized.
    Nine clinical trials of metastatic cancer were included in this analysis. Lapatinib was administered at doses ranging from 1000 to 1500 mg/day as monotherapy (n=928) or in combination with paclitaxel or capecitabine (n=491). Patients not treated with lapatinib comprised the control group. Dermatologic events included hand-foot syndrome, rash, hair disorder, dry skin, pruritus/urticaria, skin disorder, skin infection, and nail disorder; DEs were characterized based on type, time to onset, severity, duration, and required interventions.
    Fifty-eight percent of patients treated with lapatinib monotherapy, 74% treated with lapatinib plus paclitaxel or capecitabine, and 53% in the control group developed DEs. Among patients receiving lapatinib monotherapy, 55% experienced grade 1/2 DEs, 3% had grade 3 DEs, and no grade 4 DEs were observed. The most common DE was rash (43%); all other events occurred in <or=8% of patients. Most DEs developed between days 1 and 14 of starting treatment, with a median duration of 29 days. Three percent of DEs led to lapatinib dose reduction, 7% resulted in dose interruption, and 1% led to drug discontinuation.
    Most DEs in lapatinib-treated patients present early, are mild to moderate in severity, and infrequently require dose modification or treatment interruption. Lapatinib-associated DEs appear to differ clinically from those associated with EGFR TKIs in both frequency and severity.